MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ15
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01157, 3005168196-2017-01158, 3005168196-2017-01159, 3005168196-2017-01161.The device was discarded by the hospital.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a gastro-duodenal artery (gda) bleed using pod packing coil (podj).During the procedure, after advancing about 55 cm of podj in the target vessel using a non-penumbra microcatheter, the physician reached the ostium of the gda and ran out of space to deploy the remaining five centimeter.Therefore, the physician decided to remove the podj.While attempting to retract the podj, the physician did not mention resistance; however, the podj unintentionally detached from the pusher assembly with fifteen centimeter of the coil in the microcatheter.After attempting to remove the podj and the microcatheter under aspiration, the podj ended up in the common hepatic artery.Therefore, the physician used a micro snare device with a 5f non-penumbra catheter to remove the detached podj from the patient's body.It was reported that it took approximately 30 minutes to snare the coil while adding significant fluoroscopy time to the case.The physician then inserted a new non-penumbra microcatheter in the target vessel and attempted to load a new podj; however, resistance was encountered and the podj would not advance though the microcatheter.Therefore, the physician removed the podj.Next, the physician attempted to load two additional podj's coils and a ruby coil through the same microcatheter; however, resistance was encountered and both podj's and ruby coil would not advance through the microcatheter.Therefore, the physician removed all the coils and the procedure was completed using seven non-penumbra coils and the same microcatheter without further issues.There was no report of an adverse effect to the patient.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6710749
Report Number3005168196-2017-01160
Device Sequence Number197796
Product Code HCG
UDI-Device Identifier00814548016702
UDI-Public00814548016702
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/11/2025
Device Catalogue NumberRBYPODJ15
Device Lot NumberF74949
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2017
Initial Report FDA Received Date07/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR